Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 22, 2019, 5:03 PM MDT for Union County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2019, 5:03 PM MDT (23:03 UTC)
- Expired
- Aug 22, 2019, 5:23 PM MDT
- In force
- 20 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:30 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 22, 3:30 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 330 PM MDT Thu Aug 22 2019 .SYNOPSIS... A warming and drying trend will gradually shut down shower and thunderstorms chances by the weekend. Near record to record heat is forecast this weekend and Monday before a couple of cold fronts, one next Monday night, and a second mid to late next week, bring some relief to the heat. They will also restore some moisture to the region, leading to a return of showers and storms. && .DISCUSSION... Upper trough approaching from the Great Basin is helping to scour out moisture over western New Mexico, and drying will continue in it's wake as northwest flow develops. Enough moisture is forecast to remain Friday and Friday evening for isolated to scattered showers and storms east of Interstate 25 and south of Interstate 40. By Saturday, a few showers and storms may hold out over Catron and Lincoln counties, but the remainder of the CWA is looking dry. Near record to record breaking heat is still forecast for the weekend and Monday before a couple of backdoor cold fronts impact eastern and central New Mexico. One front is scheduled to impact the eastern plains Monday evening, then push into the central valleys during the overnight. The GFS and ECMWF don't generate much precipitation with this feature Monday night, or on Tuesday. A second front, possibly as soon as Wednesday night, looks to create more havoc, with the GFS breaking out generous and widespread precipitation Thursday and Thursday night. The ECMWF delays the second front until Friday, but it does get pretty wet for the ECMWF. && .FIRE WEATHER... Storm coverage will shift further east this afternoon/evening and Friday, as drier air begins to make its way into the northwest portion of the state. Minimum relative humidities are expected to plunge below 15% and Haines values remaining moderate to high across the state as the hot, dry trend continues into the weekend. Near to record high temperatures are expected Sunday and Monday with portions of the eastern plains 10 to 15 degrees above normal. However, some relief is in store Monday night as a backdoor front pushes through, and leads to increased moisture for Tuesday and Wednesday. 31 && .AVIATION... 18Z TAF CYCLE VFR conditions to prevail across western portions of the state today, as drier air moves in from the northwest. Shower and thunderstorm coverage will move further east today, with KLVS likely to see thunderstorms by early afternoon, followed by KTCC and KROW later this afternoon (although confidence is much less for these two sites). Brief MVFR conditions are possible in stronger storms, along with gusty erratic winds and the chance for small hail. 31 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 93 57 94 / 0 0 0 0 Dulce........................... 46 86 44 87 / 0 5 5 0 Cuba............................ 53 86 52 87 / 5 5 5 5 Gallup.......................... 51 88 51 90 / 0 10 5 0 El Morro........................ 47 82 48 85 / 0 10 10 5 Grants.......................... 51 85 51 88 / 0 10 10 5 Quemado......................... 54 82 53 85 / 5 30 20 20 Datil........................... 47 81 49 84 / 5 20 20 10 Glenwood........................ 60 90 62 92 / 10 30 20 30 Chama........................... 45 80 43 82 / 5 10 5 5 Los Alamos...................... 57 85 55 86 / 10 5 10 5 Pecos........................... 52 85 52 86 / 10 10 10 5 Cerro/Questa.................... 42 80 42 83 / 20 20 10 5 Red River....................... 36 72 36 75 / 20 20 20 10 Angel Fire...................... 33 76 34 78 / 20 20 10 10 Taos............................ 43 86 45 87 / 10 10 10 5 Mora............................ 46 82 46 84 / 20 20 10 10 Espanola........................ 50 91 53 92 / 10 5 10 0 Santa Fe........................ 51 86 52 87 / 10 10 10 5 Santa Fe Airport................ 53 89 54 90 / 5 5 5 5 Albuquerque Foothills........... 58 90 59 91 / 10 5 10 5 Albuquerque Heights............. 62 91 64 93 / 5 5 5 5 Albuquerque Valley.............. 57 93 62 95 / 5 0 5 0 Albuquerque West Mesa........... 58 92 60 94 / 5 5 5 0 Los Lunas....................... 57 93 61 95 / 5 0 5 0 Rio Rancho...................... 62 92 61 94 / 5 5 5 0 Socorro......................... 60 95 62 96 / 10 10 10 5 Sandia Park/Cedar Crest......... 52 85 53 86 / 10 5 10 5 Tijeras......................... 56 88 57 89 / 10 5 10 5 Moriarty/Estancia............... 48 90 52 91 / 10 10 10 5 Clines Corners.................. 52 86 54 88 / 10 10 10 5 Gran Quivira.................... 56 88 57 89 / 10 10 10 10 Carrizozo....................... 61 90 62 91 / 10 10 10 10 Ruidoso......................... 52 81 55 82 / 10 30 20 30 Capulin......................... 49 84 52 87 / 40 20 20 10 Raton........................... 48 88 49 91 / 30 20 20 10 Springer........................ 47 88 49 91 / 20 20 20 10 Las Vegas....................... 47 85 50 87 / 20 20 10 10 Clayton......................... 54 90 58 92 / 30 20 30 5 Roy............................. 53 87 53 90 / 30 10 20 10 Conchas......................... 58 96 61 99 / 30 10 20 5 Santa Rosa...................... 61 96 63 98 / 20 10 20 5 Tucumcari....................... 63 98 65 99 / 30 5 30 5 Clovis.......................... 64 94 65 95 / 20 10 30 10 Portales........................ 65 96 65 97 / 20 10 30 10 Fort Sumner..................... 63 97 65 98 / 20 5 20 5 Roswell......................... 68 100 68 101 / 20 10 20 5 Picacho......................... 63 91 63 93 / 10 10 20 10 Elk............................. 58 86 60 87 / 20 30 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 330 AM MDT Thu Aug 22 2019 NMZ501>540-230930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 330 AM MDT Thu Aug 22 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will be limited to the northern, southwest and south-central mountains this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Above to well above average temperatures will continue Friday through Tuesday. The hottest days are expected to be Sunday and Monday when widespread near record to record heat is likely. Areas within Chaves County may reach or exceed 105 degrees again for several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Special weather statement, Aug 22, 2:48 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Thu Aug 22 2019
NMZ515-528-222115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
248 PM MDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA COUNTY UNTIL 315 PM
MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wagon Mound, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 372 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3595 10505 3616 10485 3612 10448 3578 10461
3578 10481
TIME...MOT...LOC 2047Z 294DEG 7KT 3597 10485
24Special weather statement, Aug 22, 4:44 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Albuquerque NM 444 PM MDT Thu Aug 22 2019 NMZ527-528-530-222315- Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa- 444 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 515 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Capulin, or 21 miles southwest of Des Moines, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Union and southeastern Colfax Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3658 10439 3675 10403 3654 10361 3631 10426 TIME...MOT...LOC 2244Z 349DEG 12KT 3657 10415 24
Special weather statement, Aug 22, 4:58 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
458 PM MDT Thu Aug 22 2019
NMZ527-530-222330-
Union County-Raton Ridge/Johnson Mesa-
458 PM MDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or near Des Moines, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Des Moines, Folsom and Capulin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3682 10359 3668 10389 3676 10405 3700 10388
3700 10380
TIME...MOT...LOC 2258Z 222DEG 22KT 3678 10395
24The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:34 PM MDT | Special Weather Statement | ABQ | Curry, Quay | 56 min |
| Aug 21, 7:29 PM MDT | Special Weather Statement | ABQ | Curry | 61 min |
| Aug 21, 8:25 PM MDT | Special Weather Statement | ABQ | Roosevelt | 50 min |
| Aug 22, 2:16 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 22, 2:26 PM MDT | Flash Flood Warning | ABQ | Colfax | 69 min |
| Aug 22, 2:48 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 22, 4:44 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Aug 22, 4:58 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 22, 5:24 PM MDT | Special Weather Statement | ABQ | Union | 21 min |
| Aug 22, 5:28 PM MDT | Special Weather Statement | ABQ | Guadalupe | 47 min |
| Aug 22, 5:37 PM MDT | Special Weather Statement | ABQ | De Baca | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.